Following a heart attack/bypass, I was changed from Voltarol to Tramadol for my Ankylosing Spondylitis back pain. It seemed to work ok. After a couple of years, I decided to stop taking the Tramadol to see if the AS pain was still there. This was a mistake.
I didn't realise that Tramadol acts as a kind of opiate, and as an anti depressant, and thus the stopping of this drug was horrendous. I had the 'skin crawlies' at night preventing meaningful sleep, and when I did sleep I had death-related dreams from which I would wake copiously sweating. By day my brain was extremely idle, I was very apathetic, everyday life generally ground to a halt. This started to improve after about a week.
It's about 4 weeks now, and I'm just starting to feel more normal. Nobody mentioned to me the possible dependency, or the anti-depressant properties of the drug so I had no idea that stopping the drug would have these effects. I would recommend that anybody wishing to cease this drug does so gradually over a period of some weeks.
And yes, my AS pain has gone away! Woo hoo!